Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

can anti depressants cause depression

hi all..
ive had anxiety disorder (no depression) for past 9 weeks.. ive been on Cipralex (aka lexapro) for 6 weeks and am currently coming off them. I havent had any relief from my anxiety since taking them.. actually it definately got worse when i started the meds. Im currently on 5mg a day for another week and then will go down to 2.5mg and eventually off.
but my concern is that - can my recent change in mood swings  and short temper and feeling of being down (depression ) be because of the anti depressant? confusing but need to know.

thanks
2 Responses
480448 tn?1426952138
To be honest, if they DO cause depression, it isn't common. I've never come accross anyone who has had a resulting depression secondary to these meds. The most likely scenario is you've developed a secondary depression as a result of the anxiety, which IS very common.  The thing about these types of meds is you often have to feel worse before you feel better, and the intial side effects can be bothersome, with one of the most common being an increase in anxiety.  What dose of Lexapro were you on?  I know you're tapering down right now, but what was the dose you were Rx'ed?

In 6 weeks time, you should have started seeing some improvement, however it is possible that perhaps the dose was not high enough, or you just needed more time.  In order to really know the full benefit of these meds, one has to give them a minimum of two-three months to reallt assess whether or not they will be helpful.  I've been on 3 different AD's at different times and they all took different period of time to really start working, one of them taking almost 2.5 months before I even started seeing improvements.  Unfortunately, a lot of people throw in the towel before they ever know the efficacy of these meds.  Now, being that you were on it for 6 weeks, I don't think it is unreasonable to re-assess the med.  Did you and your doc try any other options before starting to taper you off of it?

Now that you are almost completely tapered off of the Lexapro, my advice to you would be to ask your doc about trying a different antidepressant.  Sometimes it takes some trial and error before finding the right one.

Also, if you aren't already, consider "talk therapy"...that is vital in the treatment of anixety.  Please be sure to stop back and update us on your progress.  Best of luck to you.
Avatar universal
thanks for the response.
i am currently doing 'talk therapy' sessions once a fortnight.. it does help but i think i need to do it a little more often.
i know this is a silly question but how should the anti depressants make me feel? i havent felt myself in soo long and the tabs definately made me feel worse. I was on 10 mg a day (that was my starting dose and boy did it cause major panic attacks and other horrible side effects).. im still deciding whether to try living without them for a while just atleast to see if i can cope and then if needed will try another med.. doc did mention zoloft.. havent heard good reviews though.  not sure if should just try and anti anxiety med as i dont think i have depression.. i think its only anger that this is still going after such a long time.... argh.....

i just want to be me again..

thanks for reading
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?